Alert archive / New York / Flash Flood Warnings in 2005

Flash Flood Warning 23, NWS Binghamton, NY

July 17, 2005Oneida County, New York

NWS Binghamton, NY issued this flash flood warning at Jul 17, 2005, 9:54 PM EDT for Oneida County, New York. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 17, 2005, 9:54 PM EDT (01:54 UTC)
Expired
Jul 18, 2005, 1:00 AM EDT
In force
3 hr
Issued by
NWS Binghamton, NY
Area
Counties, with a storm outline in the text

County Oneida County, NY

The radar

The Ft Drum radar (KTYX), 38 km from the middle of the area, began a volume at 01:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albany, NY (KALY), launched 00:00Z, 1.9 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 00:00Z on 2005-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1373 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 00:00Z on 2005-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1373 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
678 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
79 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KBGM 180200
FFWBGM
NYC065-180500-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
954 PM EDT SUN JUL 17 2005

THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS EXTENDED THE

* FLASH FLOOD WARNING FOR...
  NORTHERN ONEIDA COUNTY IN CENTRAL NEW YORK

* UNTIL 100 AM EDT

* AT 950 PM EDT...SIGNIFICANT FLASH FLOODING WAS REPORTED IN         
  THE TOWNS OF BOONVILLE AND AVA IN NORTHERN ONEIDA COUNTY. COUNTY   
  EMERGENCY MANAGEMENT OFFICIALS REPORT THAT FLOODING WAS BEGINNING  
  TO UNDERMINE PORTIONS OF ROUTE 294 IN THE TOWN OF BOONVILLE. WATER 
  LEVELS HAD ALSO REACHED THE TOPS OF CARS IN PARTS OF               
  BOONVILLE...AS MILL CREEK HAD GONE WELL OUT OF ITS BANKS. SEVERAL  
  HOMES HAD FLOODED CELLARS...AND SOME WERE STARTING TO TAKE ON      
  WATER IN THE FIRST FLOOR. RADAR ESTIMATES AND SPOTTER INFORMATION  
  INDICATED THAT 3.5 TO 4.5 INCHES OF RAIN HAD FALLEN IN             
  THE BOONVILLE AREA THIS EVENING. 

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO            
  BOONVILLE AND ALDER CREEK.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS.

LAT...LON 4346 7572 4332 7567 4340 7520 4355 7525
      4342 7552

$$

MJ
2 follow-up statements
000 
WGUS71 KBGM 180246
FFSBGM

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1040 PM EDT SUN JUL 17 2005

NYC065-180500- 
ONEIDA NY-
1040 PM EDT SUN JUL 17 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 100 AM EDT FOR NORTHERN 
ONEIDA COUNTY...

AT 1038 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED 
ANOTHER BATCH OF SHOWERS AND THUNDERSTORMS...WITH HEAVY 
RAINFALL...MOVING TOWARDS THE WARNED AREA. EXPECT 
THUNDERSTORMS...WITH VERY HEAVY RAIN AND FREQUENT LIGHTNING...TO 
MOVE THROUGH THE ALDER CREEK...AVA...BOONVILLE...GLENMORE... 
HAWKINSVILLE...AND POINT ROCK AREAS BETWEEN 1115 PM AND 1200 AM. AN 
ADDITIONAL 0.5 TO 1.0 INCHES COULD FALL IN LESS THAN AN HOUR...AS 
THESE STORMS MOVE THROUGH.

SUBSTANTIAL FLOODING CONTINUES...PARTICULARLY IN THE BOONVILLE AREA. 
ADDITIONAL HEAVY RAIN WILL ONLY AGGRAVATE EXISTING RUNOFF PROBLEMS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE TO
HIGHER GROUND.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS.

$$

MJ
000 
WGUS71 KBGM 180402
FFSBGM

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1158 PM EDT SUN JUL 17 2005

NYC065-180500- 
ONEIDA NY-
1158 PM EDT SUN JUL 17 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 100 AM EDT FOR NORTHERN 
ONEIDA COUNTY...

AT 1155 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED 
SHOWERS AND THUNDERSTORMS OVER THE WARNED AREA...SOME WITH HEAVY 
RAIN. EXPECT PERIODS OF MODERATE TO HEAVY RAIN TO AFFECT THE ALDER 
CREEK...AVA...BOONVILLE...GLENMORE...HAWKINSVILLE...AND POINT ROCK 
AREAS BETWEEN 12 MIDNIGHT AND 1 AM.  

ANY ADDITIONAL RAINFALL WILL ONLY AGGRAVATE EXISTING FLOOD 
PROBLEMS...ESPECIALLY WITHIN THE MILL CREEK BASIN...IN AND NEAR 
BOONVILLE. 

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE TO
HIGHER GROUND.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS.

$$

MJ

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this flash flood warning went out at Jul 17, 9:30 PM EDT, 24 minutes earlier.

Area forecast discussion, Jul 17, 9:30 PM EDT, 24 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BINGHAMTON NY
930 PM EDT SUN JUL 17 2005

.SYNOPSIS...CWA REMAINS UNDER SW FLOW AS MAIN WAVE THAT ONCE DENNIS
SLOWLY MERGES WITH 500 MB TROUGH DIVING DOWN FORM THE CANADIAN
PLAINS.  THIS COMBINED SYSTEM WILL EVENTUALLY DRAG A COLD FRONT
ACROSS THE NORTHEAST ON TUESDAY.

&&

.SHORT TERM (TODAY - TUESDAY)...
FOR THE REST OF TONIGHT...SCT CONVECTION CONTINUES MAINLY NRN FINGER
LAKES TO THE TUG HILL. VERY HIGH DEWPOINTS(MID/UPR 70S) AND PW/S 2+
IN (2.3 INCHES ON KALB 00Z SOUNDING) WERE RIDING UP INTO THE TUG
HILL PLATEAU ON LL SW WINDS. THIS MOIST SW FLO HAS DVLPED
SLOW-MOVING TSTMS WHICH RESULTED IN FLASH FLOODING NRN ONEIDA CO.
CAPES PROBABLY WERE CLOSE TO 3000 J/KG OR MORE BASED ON MODIFIED
SOUNDINGS. FREEZING LEVEL WAS ABV 600 MB AND WARM CLOUD DEPTHS WERE
CLOSE TO 4KM. THIS SET UP IS CLASSIC FOR FLASH FLOODING.

WV IMAGERY CLEARLY SHOWS AN UPR WAVE AND ASSCTD JET STREAK LIFTG
THRU THE ERN GREAT LAKES IN ASSCTN WITH THE VERY OLD AND WORN OUT
REMNANTS OF DENNIS. THE LL AGEO RESPONSE TO THIS UPR JET WAS TO DVLP
A LL SW FLO UP THRU WRN NY TO NRN NY. WITH THE TERRAIN AS
SUCH...THIS FLO IS LOCALLY ENHANCED IN THESE AREAS AND HAS SUPPORTED
MORE LL MOIST CONV AND CONVECTION IN BGM/S WRN AND NRN CWA. THIS LLJ
FEATURE WILL PROPAGATE THRU LATER THIS EVE AND WEAKEN. THERE WAS
ALSO SOME SCT SHRA IN PA THAT WERE LIFTG NE AS WELL. GIVEN THE HI
DEWPOINTS AND SOME INSTAB...HAVE KEPT CHC POPS IN FOR MAINLY SHRA
AFTER THIS MAIN BATCH OF SCT CONVECTION HEADS TO NRN NY FOR THE
OVRNGT.
IT  WILL REMAIN HAZY OVRNGT SO ADDED HAZE TO THE GRIDS. NDFD OUT TO
CENTRAL SERVER. ZONES SOON. -NICOSIA

PRVS SHORT TERM DSCN...
THIS AFT-TONIGHT...MAIN 500 MB TROUGH WELL TO THE WEST...WITH WEAKER
WAVES OVER OH AND NJ.  WAVE IN OH SHOULD STAY OUR WEST THIS EVE...SO
ONCE AGAION EXPECTING JUST SOME DIURNALLY DRIVEN CONVECTION LASTING
INTO THE EVENING BEFORE WEAKENING.  THERE IS A LITTLE MORE WIND
ALOFT THAN PREVIOUS DAYS WITH SOME WEAK SHEAR...WHICH WILL ACT TO
DEVELOP MORE DESCRETE CELLS WHICH WILL LAST LONGER...AS UPDRAFTS
HAVE SOME SUPPORT AND COULD PRODUCE GOOD RAINFALL RATES...HOWEVER
CELLS WILL BE MOVING...SO THIS WILL REDUCE THE THREAT OF ANY ONE
AREA SITTING UNDER ANY ONE CELL FOR A LONG TIME.  THE ONE THING TO
WATCH IS FOR ANY BACK-BUILDING THAT MAY OCCUR OVER COMPLEX TERRAIN.
ANY CELLS COULD LAST A LITTLE LONGER AFTER SUNSET THIS EVENING...BUT
MOST OF THE CONVECTION SHOULD WIND DOWN BEFORE MIDNIGHT.  FOR THE
OVERNIGHT...MOIST BL COULD STILL GENERATE SOME WEAK
INSTABILITY...ESPECIALLY AROUND LEFTOVER BOUNDARIES...SO HAVE TO
CONTINUE THE CHC TSRA...WITH REDUCED POPS.

MONDAY...A 500 MB RIPPLE MOVES THRU THE SW FLOW...JUST S AND E OF LK
ONTARIO...WHICH WILL ENHANCE THE CONVECTION A BIT...PARTICULARLY
DURING THE AFTERNOON...BUT EVEN WITHOUT THIS WAVE...AIR MASS IS
MOSIT ENOUGH THAT ANY BIT OF LL CONVERGENCE COULD PRODUCE A TSRA.
SHOULD SEE MORE SUN...CLOSER TO P/S THAN TODAY...ALSO WARMER MID-LVL
AIR WILL BE ADVECTED IN...SO EXPECT MAX TEMPS UPPER 80S TO 90 IN
MANY SPOTS.

MON NIGHT...MOST CONVECTION SHOULD WEAKEN AFTER SUNSET...BUT ALSO
CANT RULE OUT A SHOWER POPPING UP OVERNIGHT.

TUESDAY...AS SFC TROUGH SWINGS N OF CWA...COOL FRONT WILL BE DRAGGED
ACROSS NY/PA...MOSTLY DURING THE AFTERNOON.  THE MODEL TREND HAS
BEEN FOR THE 500 MB TROUGH TO LIFT FURTHER N...THUS PROVIDING LESS
OF A PUSH FOR THE FRONT TO OVERCOME THE AIRMASS AHEAD OF IT...SO
EXPECT IT TO CROSS CWA A LITTLE LATER THAN MODEL RUNS...BUT ONLY BY
A FEW HOURS.  -CEMPA

&&

.LONG TERM (TUE NIGHT - SUNDAY)...
FRONT WILL MOVE S OF FORECAST AREA TUE NIGHT WITH A CLEARING TREND.
HI PRES WILL BE OVER THE AREA WED AND THU. TEMPERATURES WILL STILL
BE SEASONABLY WARM BUT HUMIDITY WILL HAVE BACKED OFF A BIT MAKING IT
A LITTLE MORE COMFORTABLE. A WEAK FRONT WILL APRCH LATE THU INTO FRI
BRINGING ANOTHER CHC FOR SCT AFTN/EVE SHWRS AND TSTMS. HI PRES WITH
NW FLOW ALF FOR SAT AND SUN. -BMW

&&

.AVIATION (17/18Z - 18/18Z)...
SUBTROPICAL AIR MASS LEADING TO SCATTERED SHOWERS AND TSTMS.
ACTIVITY WILL CONTINUE INTO TONIGHT. DRIER AIR AT MID LEVELS BEGINS
TO PUSH IN FM THE W TOWARD MORNING. LOW LEVEL MOISTURE WILL STILL
REDUCE VSBYS TO BETWEEN 3 AND 5 MILES TONIGHT AND AREAS OF MVFR
STRATUS WILL STILL BE AROUND UNTIL 14Z. -BMW

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
.NY...NONE.
.PA...NONE.
&&
Hazardous weather outlook, Jul 17, 4:13 AM EDT, 17 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
413 AM EDT SUN JUL 17 2005

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-180812-
BRADFORD PA-BROOME NY-CHEMUNG NY-CHENANGO NY-CORTLAND NY-DELAWARE NY-
LACKAWANNA PA-LUZERNE PA-MADISON NY-NORTHERN ONEIDA NY-
NORTHERN WAYNE PA-ONONDAGA NY-OTSEGO NY-PIKE PA-SCHUYLER NY-
SENECA NY-SOUTHERN CAYUGA NY-SOUTHERN ONEIDA NY-SOUTHERN WAYNE PA-
STEUBEN NY-SULLIVAN NY-SUSQUEHANNA PA-TIOGA NY-TOMPKINS NY-
WYOMING PA-YATES NY-
413 AM EDT SUN JUL 17 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND NORTHEAST
PENNSYLVANIA.

.DAY ONE...TODAY...
SCATTERED THUNDERSTORMS WITH HEAVY RAIN WILL FORM TODAY...MAINLY IN
THE AFTERNOON...LASTING INTO THE EARLY EVENING. ISOLATED LOCATIONS
COULD HAVE SEVERAL INCHES OF RAIN CAUSING FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...
THUNDERSTORMS ARE AGAIN POSSIBLE MONDAY AND TUESDAY. THE FLASH FLOOD
THREAT WILL BE LESSENED BUT STILL POSSIBLE. A FEW THUNDERSTORMS COULD
BECOME SEVERE ON TUESDAY DEPENDING ON THE STRENGTH AND TIMING OF A
COLD FRONTAL PASSAGE.

.SPOTTER CALL TO ACTION STATEMENT...
FORMAL SKYWARN ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.
HOWEVER...RAINFALL SPOTTERS ARE ENCOURAGED TO CALL IN THEIR REPORTS
TO THE NATIONAL WEATHER SERVICE IN BINGHAMTON.

In the hours before

Local storm report, Jul 17, 8:22 PM EDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
822 PM EDT SUN JUL 17 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 PM     FLASH FLOOD      BOONVILLE               43.48N 75.33W
07/17/2005                   ONEIDA             NY   TRAINED SPOTTER

            MILL CREEK IN THE TOWN OF BOONVILLE WAS FLOODING THE
            BOONVILLE FAIRGROUNDS. ROUTE 294 WAS ALSO REPORTED TO BE
            FLOODED.

&&

DJN
Local storm report, Jul 17, 9:35 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BINGHAMTON NY
935 PM EDT SUN JUL 17 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 PM     FLASH FLOOD      BOONVILLE               43.48N 75.33W
07/17/2005                   ONEIDA             NY   LAW ENFORCEMENT

            MILL CREEK IN THE TOWN OF BOONVILLE WAS FLOODING THE
            BOONVILLE FAIRGROUNDS. ROUTE 294 WAS ALSO REPORTED TO BE
            FLOODED AND CLOSED IN BOONVILLE AND AVA. WATER WAS UP TO
            THE TOPS OF CARS IN THESE AREAS. MANY BASEMENTS WERE
            FLOODED. SOME HOMES HAVE WATER TO THE FIRST FLOOR. A
            SPOTTER IN BOONVILLE REPORTED 3.65 INCHES OF RAIN FROM
            THIS STORM.

&&

DJN
Special weather statement, Jul 17, 9:39 PM EDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
939 PM EDT SUN JUL 17 2005

NYZ017-018-180230-
CAYUGA NY-ONONDAGA NY-
939 PM EDT SUN JUL 17 2005

...STRONG THUNDERSTORMS MOVING INTO THE AREA...

* AT 937 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A STRONG THUNDERSTORM...CAPABLE OF PRODUCING STRONG WIND GUSTS TO
  AROUND 40 MPH...VERY HEAVY RAIN...AND VIVID LIGHTNING.  THIS STORM
  WAS LOCATED NEAR SKANEATELES..AND MOVING NORTHEAST AT 25 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  ELBRIDGE AND JORDAN AT 945 PM EDT
  MARCELLUS AT 950 PM EDT
  BENNETTS CORNERS AND MEMPHIS AT 955 PM EDT
  CAMILLUS AND WARNERS AT 1000 PM EDT
  AMBOY AND FAIRMOUNT AT 1005 PM EDT
  LAKELAND AND SOLVAY AT 1010 PM EDT
  LIVERPOOL AND SYRACUSE AT 1015 PM EDT
  WOODARD AND MATTYDALE AT 1020 PM EDT

MJ

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 10:00 PM EDTSevere Thunderstorm WarningBGMOnondaga34 min

Nearby

Flash Flood Warnings in New York, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.